The Maryland Poison Center is making headlines across the state of Maryland and beyond.
Please visit the news archive to explore stories that highlight previous accomplishments at the Maryland Poison Center.
|Tianeptine Highlighted in December Issue of MPC's ToxTidbits
Date Published: December 6, 2018
Tianeptine is an atypical tricyclic antidepressant used in Europe, Asia and Latin America. It has antidepressant and anxiolytic properties. While its structure is similar to that of tricyclic antidepressants, its pharmacologic profile is different. Read more...
|Gabapentin Abuse Highlighted in November Issue of MPC's ToxTidbits
Date Published: November 19, 2018
Gabapentin is indicated for the treatment of epilepsy and neuropathic pain, including post-herpetic neuralgia. Gabapentin is often prescribed off-label for a variety of conditions including insomnia, anxiety, bipolar disorder, migraines, drug and alcohol addiction, and others. Off-label use exceeds use for FDA approved indications. Read more...
|Holiday Food Safety Highlighted in Nov./Dec. Issue of MPC's Poison Prevention Press
Date Published: November 13, 2018
The holiday season is time for families to come together around the table and share a special meal. It is also the season for spreading germs and bacteria that can lead to food poisoning. Instead of spending time in the bathroom this holiday season, prevent food poisoning by following these food safety tips. Read more...
|Cannabinoid Hyperemesis Syndrome Highlighted in October Issue of MPC's ToxTidbits
Date Published: October 22, 2018
Cannabinoid Hyperemesis Syndrome (CHS) was first described in 2004 in patients with chronic cannabis abuse and a cyclic vomiting illness. Since then, several case reports and case series have been published describing this condition. Read more...
|Acute Isoniazid Toxicity Highlighted in September Issue of MPC's ToxTidbits
Date Published: September 25, 2018
On September 14, 2018, the Maryland Department of Health sent a leƩer to health care providers in Maryland about an outbreak of a unique tuberculosis strain. In light of this alert, the Maryland Poison Center would like to remind clinicians about the severe toxicity associated with acute INH overdoses. Read more...
|OTC Medicine Safety for Tweens and Teens Highlighted in Sept./Oct. Issue of MPC's Poison Prevention Press
Date Published: September 24, 2018
Did you know that children begin to self-medicate as early as 11 years old? But, according to a nationwide survey, only 54% of tweens know over-the-counter (OTC) medicines can be dangerous when misused. Take steps to make sure you and your tweens and teens know how to use OTC medicine safely. Read more...
|Intoxication Deaths in Maryland Highlighted in August Issue of MPC's ToxTidbits
Date Published: August 21, 2018
The Vital Statistics Administration (VSA) of the Maryland Department of Health (MDH) recently released the "Unintentional Drug- and Alcohol-Related Intoxication Deaths in Maryland Annual Report 2017." This report describes trends in intoxication deaths occurring in Maryland from 2007 through 2017. Read more...
|Benefits of Two-Bag Acetylcysteine Highlighted in July Issue of MPC's ToxTidbits
Date Published: July 25, 2018
Acetaminophen overdose is a common call to U.S. poison centers, and is the most common cause of acute liver failure in the U.S. We have been studying acetaminophen for years and seem to know a lot about management and prognosis. Truth be told, acetaminophen is one of the few ingestions for which we have a true antidote: N-acetylcysteine, or more commonly, NAC. Read more...
Date Published: July 20, 2018
Reports of a spike in severe health problems associated with synthetic cannabinoid use in the Washington, D.C. area over the last week underscore the dangers associated with these products. Read more...
|Learn How to Make the Right Call in the July/August Issue of MPC's Poison Prevention Press
Date Published: July 11, 2018
Knowing who to call is the critical first step in helping someone in need of assistance. Growing up, we are taught to call 911 in an emergency. But, what can we do if the situation is serious, but not exactly an emergency? Read more...
|If It Smells Rotten, Beware! Toxic Smells Highlighted in June Issue of MPC's ToxTidbits
Date Published: June 19, 2018
Volatilized chemicals that humans and animals perceive by the sense of smell (olfaction) cause odors. Some odors are pleasant while others are unpleasant or even repulsive. An odor can serve as a warning of potential danger. Read more...
|E-cigarettes and Nicotine Highlighted in May/June Issue of MPC's Poison Prevention Press
Date Published: May 24, 2018
E-cigarettes are popular with adults and teens. The devices come in many shapes and sizes but they all do the same thing: produce a vapor that the user inhales. Read more...
|Maryland Venomous Snakes Spotlighted in May Issue of MPC's ToxTidbits
Date Published: May 21, 2018
There are two indigenous venomous snakes in Maryland: copperheads (Agkistrodon contortrix) and timber rattlesnakes (Crotalus horridus horridus). Most bites in Maryland are due to copperheads as they are found throughout the state. Read more...
Date Published: April 17, 2018
The Maryland Poison Center at the University of Maryland School of Pharmacy has been notified of four cases in Central and Western Maryland of excessive bleeding after use of synthetic cannabinoids. Read more...
|Newer Antipsychotics in Young Children Featured in April Issue of MPC's ToxTidbits
Date Published: April 9, 2018
Asenapine, iloperidone, and lurasidone are relively new atypical antipsychotics that work by antagonism at dopamine receptor subtype D2 and serotonin receptor subtype 5HT2A. All three are FDA approved for management of schizophrenia, but as they are not indicated in young children, there is limited information on toxicity of pediatric exposures. Read more...
Date Published: April 5, 2018
Maryland Poison Center notified of a case in which a user of synthetic cannabinoids experienced bleeding and was hospitalized on April 3, 2018.
|A Day in the Life of a Poison Center Spotlighted in March/April Issue of MPC's Poison Prevention Press
Date Published: March 15, 2018
Most people do not think about the poison center until they need its services. Much like 911, the poison center is a resource that is there when you need it. As we head into March and Poison Prevention Week, let’s take a minute to look closer at what a typical day is like at the Maryland Poison Center. Read more...
|Essential Oils Spotlighted in March Issue of MPC's ToxTidbits
Date Published: March 13, 2018
Essential oils are volatile oils extracted by distillation from plants. They are called "essential" not because they are necessary, but because they contain the "essence" of the plant's fragrance. Read more...
Date Published: March 9, 2018
Observed March 18-24, National Poison Prevention Week helps raise awareness about the dangers of poisonings and promotes steps that families can take to prevent them.
|Class I Antiarrythmics Featured in February Issue of MPC's ToxTidbits
Date Published: February 13, 2018
The Maryland Poison Center was consulted about a 4 year old male who presented to the emergency department with persistent junctional reciprocating tachycardia after ingestion of up to 2,000 mg. of his own flecainide. On arrival, he was hypotensive and in a wide complex tachycardia on EKG. Read more...
Date Published: February 12, 2018
Poison Centers will never ask for personal information, such as social security number or credit card information, and will only call individuals to follow up on medical issues.
|Aromatherapy and Essential Oils Featured in Jan./Feb. Issue of MPC's Poison Prevention Press
Date Published: January 22, 2018
Essential oils are concentrated liquids that are removed from plants; as a result, you may think they are harmless. However, as with most things, essential oils can be poisonous if they are used in the wrong way or in the wrong amount. Read more...
|Synthetic Cannabinoids Featured in January Issue of MPC's ToxTidbits
Date Published: January 9, 2018
A 26-year-old male presented to the emergency department four hours after smoking K2. He was uncooperative, agitated, and running around in circles. Read more...